Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 58, NWS Midland/Odessa, TX

June 24, 2004Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 24, 2004, 7:42 PM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 7:42 PM CDT (00:42 UTC)
Expired
Jun 24, 2004, 10:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 250042
FFWMAF
TXC461-250345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 1045 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 11 MILES NORTH OF KING   
  MOUNTAIN...OR ABOUT 7 MILES EAST OF CRANE. THE STORM PRODUCING 
  FLASH FLOODING WAS NEARLY STATIONARY. THE GREATEST THREAT OF 
  FLASH FLOODING IS 5 TO 12 MILES EAST OF CRANE ON HIGHWAY 329 
  IN WESTERN UPTON COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3165 10230 3165 10178 3109 10178 3108 10231

$$

05
3 follow-up statements
000 
WGUS74 KMAF 250148
FFSMAF
TXC461-250345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT THU JUN 24 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM CDT FOR UPTON
   COUNTY...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING IN 
SOUTHERN UPTON COUNTY SOUTH OF A LINE FROM CRANE TO RANKIN. A 
SHERIFFS DEPUTY REPORTED 2 INCHES OF RAIN IN THE VICINITY OF RANKIN. 
RADAR ESTIMATED BETTER THAN 2 INCHES OF RAIN NEAR MCCAMEY AND MORE 
THAN 3 INCHES 8 MILES EAST OF CRANE ALONG HIGHWAY 329.

SOME LOCATIONS POTENTIALLY IMPACTED BY FLASH FLOODING INCLUDE... 
RANKIN AND MCCAMEY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3165 10230 3165 10178 3109 10178 3108 10231

$$

05
000 
WGUS74 KMAF 250242
FFSMAF
TXC461-250345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CDT THU JUN 24 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM CDT FOR UPTON
COUNTY...

AT 931 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NEARLY A 
FOOT OF WATER COVERING HIGHWAY 349...9 MILES NORTH OF RANKIN. AT 933 
PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER SOUTHERN UPTON 
COUNTY...6 MILES WEST OF RANKIN AND 10 MILES NORTH OF MCCAMEY. IN 
ADDITION...LIGHT TO MODERATE RAINFALL WAS OCCURRING OVER MUCH OF 
UPTON COUNTY.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3165 10230 3165 10178 3109 10178 3108 10231

$$
000 
WGUS74 KMAF 250342
FFSMAF
TXC461-250345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM CDT THU JUN 24 2004

...THE FLASH FLOOD WARNING FOR UPTON COUNTY WILL EXPIRE AT 1045 PM 
CDT...

LIGHT TO OCCASIONAL MODERATE RAINFALL WILL CONTINUE OVER PARTS OF 
UPTON COUNTY THROUGH MIDNIGHT. WATER FROM THE EARLIER HEAVY RAINFALL 
WILL CONTINUE TO RUNOFF OVER THE NEXT FEW HOURS...SO FLOODING OF 
AREA ROADWAYS MAY BE SLOW TO RECEDE. HOWEVER...THE THREAT OF 
ADDITIONAL FLASH FLOODING HAS DIMINISHED.

LAT...LON 3165 10230 3165 10178 3109 10178 3108 10231

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:30 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU JUN 24 2004

.SHORT TERM...
3H UPPER LOW LOOKS TO BE IN SW NM MVG E...SHRTWV TROF ALSO NOTED
LIFTING NE INTO W CENTRAL TX. SB INSTABILITY AXIS LOOKS TO BE
FOCUSED ALONG A HOBBS...TO PECOS...TO BIG BEND LINE AS INDICATED BY
MSAS LI/S AND DEVELOPMENT SEEN ON KMAF RADAR. HEAVY RAIN ASSOCD WITH
THESE STORMS LOOKS TO BE PRIMARY CONCERN AND SLOW MVG STORM DEVELOP
WITHIN PW/S OVER AN INCH. SCT POPS APPROPRIATE ACRS TRANS PECOS AND
PROBABLY MOST PB THIS EVENING. AREAS OF RN COOLED AIR AND DWPNTS N60
OVERNIGHT WILL FAVOR TEMPS IN THE MID TO UPPER 60S ACRS PB.
OTHERWISE COLD FRONT PUSHING INTO THE PANHANDLE TONIGHT EXPECTED TO
REMAIN N OF CWFA THRU 12Z FRI WITH LIGHTISH SE WINDS.

.LONG TERM...
THE AREA WILL GENERALLY REMAIN UNDER THE RIDGE THROUGH MOST OF THE
FORECAST PERIOD WITH FAIRLY HIGH MOISTURE CONTENT IN THE LOWER
LAYERS.  WEAK DISTURBANCES WILL MOVE SLOWLY ACROSS THE REGION IN
WEAK MID AND UPPER LEVEL FLOW.

HAVE INCREASED THE POPS OVER THE MOUNTAINS AND NORTHERN SECTIONS
TOMORROW.  EXPECT DIURNAL CONVECTION AGAIN OVER THE MOUNTAINS
DURING THE DAY ON FRIDAY.  EXPECT AN OUTFLOW BOUNDARY/COLD FRONT
TO MOVE INTO THE AREA BY AROUND NOON ON FRIDAY WHICH WILL PROVIDE A
FOCUS FOR CONVECTION TO INITIATE FROM.  WILL ALSO HAVE A WEAK
DISTURBANCE MOVING THROUGH IN LIGHT NORTHWEST FLOW TO HELP WITH
LARGE-SCALE LIFT.  THE ONLY OTHER CHANGE TO POPS OVER THE WEEKEND
WAS TO INCREASE THE PERMIAN BASIN TO SLIGHT CHANCE ON SATURDAY.  HAVE
CONTINUED THE TREND OF LOWERING HIGHS FROM THE PREVIOUS FORECAST
THROUGH THE WEEKEND WITH THE EXPECTED CLOUD-COVER...MOISTURE..AND
POSSIBLE PRECIP.

HAVE INCREASED POPS IN THE TUE/WED TIMEFRAME AS IT LOOKS LIKE WE
WILL STAY IN THIS MOIST...UNSTABLE ENVIRONMENT WITH WEAK SHORTWAVES
MOVING THROUGH.  ONLY INCREASED TO SLIGHT CHANCE AT THIS TIME
HOWEVER...SINCE WE ARE STILL 5 DAYS AWAY.  MADE NO OTHER SIGNIFICANT
CHANGES IN THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  89  68  88 /  20  30  30  20
CARLSBAD NM               64  91  66  91 /  20  20  20  20
DRYDEN TX                 68  88  70  89 /  30  20  20  20
FORT STOCKTON TX          66  90  68  90 /  30  20  20  20
GUADALUPE PASS TX         63  84  64  84 /  20  20  20  20
HOBBS NM                  64  90  64  89 /  30  30  30  20
MARFA TX                  55  84  59  85 /  40  30  30  20
MIDLAND INTL AIRPORT TX   67  89  68  89 /  30  20  20  20
ODESSA TX                 67  89  68  90 /  30  20  20  20
WINK TX                   69  94  70  94 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/20
Hazardous weather outlook, Jun 24, 4:38 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 PM CDT THU JUN 24 2004

UPDATED TO ADD MENTION OF SEVERE THUNDERSTORMS
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
438 PM CDT (338 PM MDT) THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THURSDAY EVENING. A FEW OF THESE STORMS
MAY BE SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS
AND WIND GUSTS IN EXCESS OF 60 MPH.  LOCALLY HEAVY RAINFALL MAY
PRODUCE LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS.  LASTLY...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Jun 24, 7:26 PM CDT, 16 minutes before
TXZ068>070-250115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS WITH HEAVY RAIN EXPECTED TO CONTINUE
   THROUGH MID EVENING...

AT 720 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED IN AN
AREA FROM JUST EAST OF CRANE TO NEAR RANKIN AND 5 MILES NORTHWEST OF
STILES. THE STRONGEST STORMS...CAPABLE OF PRODUCING VERY HEAVY
RAIN... HAIL UP TO DIME SIZE AND WINDS TO 35 MPH WERE LOCATED 8
MILES SOUTHEAST OF CRANE. LITTLE MOVEMENT IS EXPECTED THROUGH 9 PM.
SOME AREAS IN THE SOUTHERN PERMIAN BASIN COULD PICK UP ANOTHER 1/2
INCH TO AN INCH... PARTICULARLY SOUTH OF HIGHWAY 329 IN CRANE COUNTY.

SOME STORMS COULD BRIEFLY APPROACH SEVERE LIMITS AND LOCALIZED
FLOODING IS POSSIBLE... SO STAY ALERT TO THE POSSIBILITY OF SEVERE
WEATHER AND FLOODING. FURTHER STATEMENTS OR WARNINGS MAY BE REQUIRED.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:07 AM CDTFlash Flood WarningMAFUpton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.